Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 6, 2021Norton County, Kansas

NWS Goodland, KS issued this special weather statement at Jul 6, 2021, 12:13 PM CDT for Norton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 12:13 PM CDT (17:13 UTC)
Expired
Jul 6, 2021, 12:45 PM CDT
In force
32 min
Issued by
NWS Goodland, KS

County Norton County, KS

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS83 KGLD 061713
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1213 PM CDT Tue Jul 6 2021
 
KSZ003-004-015-061745-
Norton KS-Sheridan KS-Decatur KS-
1213 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORTON...NORTH CENTRAL
SHERIDAN AND SOUTHEASTERN DECATUR COUNTIES UNTIL 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Norcatur to 5 miles east
of Selden. Movement was east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Norton, Selden, Norcatur, Jennings, Clayton, Dresden and Reager. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3999 9970 3956 10018 3954 10059 4000 10011
TIME...MOT...LOC 1713Z 280DEG 24KT 3995 10006 3955 10047 

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 6, 5:00 AM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 5:00 AM CDT, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
400 AM MDT Tue Jul 6 2021

.SHORT TERM...(Today through Thursday night)
Issued at 400 AM MDT Tue Jul 6 2021

Today-tonight...an upper level trough and its associated cold front
remain on track to move steadily southeast across the forecast area
today and out of the area shortly after midnight. Abundant moisture
in the 850-500mb layer as noted by precipitable water values of 1.5
to 2.0 inches will accompany the front and with low level theta-e
convergence maximized along it spell likely chances for showers and
thunderstorms. Locally heavy rainfall is possible. DCAPE values up
toward 1500 j/kg ahead of the front support some gusty winds up to
50 mph or so per latest HRRR guidance. Large hail up to 1.5 inches
or so also possible.  High temperatures are expected to range from
the low to mid 80s in far eastern Colorado to the low 90s from
McCook to Oakley east. Low temperatures are expected to be in the
mid 50s to low 60s. Will be watching for the possibility of
extensive stratus development a few hours before sunrise as the
NAM/GFS show abundant boundary layer moisture and the 00z HRRR
showing widespread low clouds.

Wednesday-Wednesday night...the big picture shows an upper level
high pressure area over northwest Arizona with northwest flow over
the area. Moisture availability is depleted and once the stratus
burns off by late morning plenty of sunshine is expected for the
afternoon. A clear sky is expected during the night. No
precipitation is expected. High temperatures are forecast to reach
the low to mid 80s with overnight lows in the upper 50s to low 60s.

Thursday-Thursday night...little change in the big picture other
than the upper high strengthening a bit and shifting closer to the
four corners area. 850mb temperatures rise into the mid 70s to mid
80s supporting high temperatures in the low to upper 90s. Low
temperatures will be milder with readings in the mid 60s to low 70s.
There will be a slight chance for thunderstorms during the evening
hours near the KS/NE border where some increase in mid level
moisture and jet energy moves through from the northwest around the
upper ridge. Only other item of interest will be southerly winds
gusting up to 30 or 35 mph during the day.

.LONG TERM...(Friday through Monday)
Issued at 200 AM MDT Tue Jul 6 2021

A trough coming over the top of the western ridge supports a cold
frontal passage on Friday. GFS notably faster, and windier, with
the frontal passage Friday afternoon, compared to the ECMWF which
delays frontal passage until Friday night. Some question on
temperatures for Friday as a result, though the blended forecast
squeezes out one more hot day. Either way, will see a chance of
showers and thunderstorms with the front. Saturday and Sunday will
be cooler and breezy with a chance of wraparound showers/isolated
thunderstorms on Saturday with an upper low cutting off near
Kansas City. The upper low will slowly pull away Monday with the
western ridge rebuilding across the Rockies in its wake. This
results in a drying trend as well as warmer temperatures, with
highs back into the 90s by early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 400 AM MDT Tue Jul 6 2021

KGLD...VFR conditions are expected through the period. The chance
for sub VFR cigs increases after about 09z as stratus moves in
from the north. Shower and thunderstorm chances peak in the 18z-
01z timeframe as a cold front moves through. The primary hazards
will be wind gusts to 50 mph and locally heavy rainfall which
could create sub VFR conditions should it happen over the
terminal. Winds at taf issuance will be from the south under 10kts
but shift to the west at similar speeds around 17z then northerly
after 23z.

KMCK...VFR conditions are expected through 08z with stratus and
sub VFR cigs moving in from the north after 09z. Shower and
thunderstorm chances peak in the 20z-01z timeframe as a cold front
moves through. The primary hazards will be wind gusts to 50 mph
and locally heavy rainfall which could create sub VFR conditions
should it happen over the terminal. Winds at taf issuance will be
light and variable becoming southwesterly/west-southwesterly up to
10kts through 19z. Winds shift to the northwest around 10kts at
20z and remain northerly through the rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jul 6, 4:30 AM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
330 AM MDT Tue Jul 6 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
330 AM MDT Tue Jul 6 2021 /430 AM CDT Tue Jul 6 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Showers and thunderstorms will become likely early this afternoon
through this evening generally east of a line from Trenton to
Goodland and Sharon Springs. A few severe thunderstorms will be
possible with the primary hazards being hail up to one and a half
inches in diameter and wind gusts up to 60 mph. Locally heavy
rainfall will also be possible and could cause flash flooding. Rain
chances decrease from northwest to southeast after midnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Hot conditions return on Friday with heat index values near 100
degrees for areas along and east of Highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from noon MDT (1 PM CDT) through
10 PM MDT (11 PM CDT).

In the hours before

Special weather statement, Jul 6, 10:35 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
935 AM MDT Tue Jul 6 2021

COZ091-092-061600-
Kit Carson County CO-Cheyenne County CO-
935 AM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 1000 AM
MDT...

At 935 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Seibert, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

LAT...LON 3909 10295 3921 10277 3898 10244 3878 10279
TIME...MOT...LOC 1535Z 319DEG 11KT 3910 10280

JRM
Special weather statement, Jul 6, 11:17 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
1117 AM CDT Tue Jul 6 2021

NEZ081-061630-
Red Willow NE-
1117 AM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RED WILLOW COUNTY UNTIL
1130 AM CDT...

At 1117 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indianola to near McCook. Movement was
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
McCook and Indianola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4017 10022 4006 10063 4019 10070 4031 10042
TIME...MOT...LOC 1617Z 324DEG 19KT 4022 10046 4017 10060

JRM
Special weather statement, Jul 6, 11:29 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1029 AM MDT Tue Jul 6 2021

COZ092-061645-
Cheyenne County CO-
1029 AM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 1045 AM MDT...

At 1029 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Cheyenne Wells, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells.

This includes Highway 385 between mile markers 149 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3889 10253 3900 10234 3886 10219 3877 10241
TIME...MOT...LOC 1629Z 324DEG 18KT 3889 10238

JRM
Special weather statement, Jul 6, 11:38 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
1138 AM CDT Tue Jul 6 2021

NEZ081-061700-
Red Willow NE-
1138 AM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RED WILLOW COUNTY UNTIL
NOON CDT...

At 1138 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Indianola, or 6 miles east of McCook, moving east
at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indianola and Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4013 10059 4030 10055 4025 10029 4006 10040
TIME...MOT...LOC 1638Z 272DEG 17KT 4021 10049

JRM
Special weather statement, Jul 6, 11:55 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
1155 AM CDT Tue Jul 6 2021

KSZ001-061715-
Cheyenne KS-
1155 AM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 1215 PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Francis, moving southeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3967 10187 3985 10186 3984 10165 3961 10167
TIME...MOT...LOC 1655Z 293DEG 19KT 3975 10180

JRM
Special weather statement, Jul 6, 12:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1213 PM CDT Tue Jul 6 2021

KSZ003-004-015-061745-
Norton KS-Sheridan KS-Decatur KS-
1213 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORTON...NORTH CENTRAL
SHERIDAN AND SOUTHEASTERN DECATUR COUNTIES UNTIL 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Norcatur to 5 miles east
of Selden. Movement was east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Norton, Selden, Norcatur, Jennings, Clayton, Dresden and Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3999 9970 3956 10018 3954 10059 4000 10011
TIME...MOT...LOC 1713Z 280DEG 24KT 3995 10006 3955 10047

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:55 AM CDTSpecial Weather StatementGLDCheyenne20 min
Jul 6, 1:09 PM CDTSpecial Weather StatementGLDDecatur21 min
Jul 6, 1:12 PM CDTFlash Flood WarningGLDDecatur, Norton3 hr
Jul 6, 1:45 PM CDTSpecial Weather StatementGLDDecatur15 min
Jul 6, 2:02 PM CDTSpecial Weather StatementGLDSheridan13 min
Jul 6, 2:16 PM CDTSpecial Weather StatementGLDSheridan14 min
Jul 6, 4:15 PM CDTAreal Flood WarningGLDDecatur, Norton83 min
Jul 6, 6:58 PM CDTSpecial Weather StatementGLDWallace17 min
Jul 6, 10:35 AM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 6, 11:29 AM CDTSpecial Weather StatementGLDCheyenne16 min
Jul 6, 11:17 AM CDTSpecial Weather StatementGLDRed Willow13 min
Jul 6, 11:38 AM CDTSpecial Weather StatementGLDRed Willow22 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.